Heavy Rain, Flagler
- When
- July 8, 9:50 PM EST
- Where
- Flagler County, 1.39 mi WSW of Pine Lakes
- Reported by
- Emergency Manager
- Coordinates
- 29.520, -81.260
Robinson Drive in Palm Coast had 5 inches of standing water on the road.
20 inches lingered across the region trailing departing low pressure tracking north, offshore of the mid-Atlantic coast. This moisture combined with sea breeze, diurnal heating and a convergent boundary across north-central FL enabled areas of heavy rainfall in storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Very high moisture with PWAT 2.10-2.20 inches lingered across the region trailing departing low pressure tracking north, offshore of the mid-Atlantic coast. This moisture combined with sea breeze, diurnal heating and a convergent boundary across north-central FL enabled areas of heavy rainfall in storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 8, 8:15 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 915 PM EDT Wed Jul 8 2020 .UPDATE... No major changes to the forecast. Showers and storms are beginning to weaken and dissipate with the loss of daytime heating. Rain chances return tomorrow with northwesterly flow between ridging over the Gulf of Mexico and a broad upper trough over the eastern seaboard and a surface low over the Carolina coast tracking northward up the Atlantic coast. Temperatures will be around average with lows in the mid 70s and highs in the upper 80s to low 90s. && .PREV DISCUSSION [715 PM EDT]... .NEAR TERM [Through Tonight]... Behaved convection thus far this afternoon with stable conditions aloft (500 mb temps near -5 degC) and weak shear as a couple of troughs pivot SSE around the surface low near the SC Atlantic coast. Expect a few stronger cells capable of strong wet downburst winds (40-50 mph) through the afternoon and into the early evening across inland SE GA ahead of an approaching lobe of PVA now across SW GA. Another area of strong storm potential will focus across NE FL near the I-10 corridor, St. Johns River, eastward toward the Atlantic coast where boundary mergers will be maximized through early evening. NW storm motion will steadily push storms to the ESE with a general decrease in convective coverage and intensity after sunset with loss of diurnal instability. After midnight, there will be a chance of an inland shower given the very moist airmass still in place, but the best focus for early morning rain potential will shift back west toward the Gulf Coast region where the next short wave trough (firing convection over the central Gulf cost region will enhance convection moving inland under WNW steering. Some of this activity could near the I-75 corridor of our Suwannee River Valley zones through sunrise. Temps will trend above normal with high dew pts making for muggy overnight conditions with lows in the low/mid 70s to upper mid/upper 70s near the St Johns River basin and Atlantic coast. .SHORT TERM [Thursday Through Friday Night]... Elevated rain chances continue under prevailing WNW steering flow between high pressure across the Gulf of Mexico and a deepening wake trough across the SE Atlantic coast in the wake of the surface low as it tracks northward along the US Atlantic seaboard. Convective pattern expected to be similar to today with morning showers and isolated storms edging inland from the GOMEX across our FL zones generally along and south of a GNV to SGJ line, then the focus afternoon storms will shift across SE GA, with activity shifting ESE toward the FL I-10 corridor into the evening and offshore of the local Atlantic coast. Convection will fade across SE GA and N FL into the evening, with a return of early morning activity edging inland form the GOMEX toward the I-75 corridor of the Suwannee River Valley through sunrise. Very high atmospheric moisture content with PWATs well above climo values up to 2.25" combined with warm, stable mid level temps and weak shear continue to support heavy rainfall as the main hazard, as well as locally strong wet downbursts with boundary mergers in storms mainly during the afternoon and evening hours. A general warming trend in temperatures expected with highs nearing the low 90s across NE FL where more heating is expected in the afternoon with highs in the upper 80s to near 90 across SE GA before more widespread convection develops. Lows will trend above normal in the low to mid 70s. Very high dew pts combined with warmer daytime highs will also gradually increase peak heat index values back near 105 degF to 110 degF for some areas Friday. f .LONG TERM [Saturday Through Wednesday]... Sat & Sun...Mid level trough axis edges east of the area Sat with drier air filtering over SE GA from the WNW Sat afternoon which will bring lower rain chances into the weekend. Best chances of mainly afternoon and evening showers/storms will focus across NE FL with activity moving inland earlier in the day south of the I-10 corridor under prevailing WNW steering flow. With drier air across SE GA favoring more heating, high temps expected to rise above normal into the mid 90s with low 90s across NE FL with heat index values ranging from 105-110 degF each afternoon even toward the beaches. Mon through Wed...Elevated rain chances return early next week with higher moisture returning between surface fronts north of the region and high pressure across south FL. This pattern will once again bring an early start to rain across our western zones under prevailing westerly flow with convection expanding in coverage and intensity as it tracks eastward into the afternoon and early evening. Temperature will be near normal values. .AVIATION... [Through 00Z Friday] Scattered showers and storms will linger near the TAF sites for the next couple of hours as they continue to move southeastward through the area before weakening. Otherwise, VFR conditions prevail overnight. Scattered to numerous showers and storms expected Thursday afternoon, possibly starting late in the morning. .MARINE... Low pressure near the South Carolina coast will track north through Friday as surface high pressure lingers over the central Gulf of Mexico. A front trailing the departing surface low will linger across the southeast region through Saturday continuing elevated rain chances and prevailing offshore flow over the local waters. Prevailing SSW winds 10-15 kts expected with combined seas generally 4 ft or less. A weakening surface front will approach from the west late Sunday into Monday with an increase southerly winds with potential Small Craft Exercise Caution conditions over the outer waters. Rip Currents: Low risk under prevailing offshore flow. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 90 74 93 74 / 20 60 40 60 20 SSI 75 88 77 91 78 / 20 50 40 50 20 JAX 75 91 75 94 76 / 50 60 50 60 20 SGJ 76 91 75 91 76 / 50 50 40 70 20 GNV 75 91 75 91 75 / 30 50 30 70 30 OCF 75 90 75 90 76 / 20 30 20 70 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
507 PM EDT Wed Jul 8 2020
GAZ149-163-250-350-082200-
Atkinson GA-Clinch GA-Northern Ware GA-Southern Ware GA-
507 PM EDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATKINSON...WEST CENTRAL
WARE AND NORTHERN CLINCH COUNTIES UNTIL 600 PM EDT...
* At 506 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles south of Pearson, moving
southeast at 30 mph.
* Wind gusts of 40 to 45 mph and minor flooding due to heavy
rainfall of 1 to 2 inches is possible with this storm.
* Locations impacted include...
Homerville, Argyle, Cogdell and Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3127 8274 3109 8234 3101 8239 3101 8241
3097 8241 3081 8251 3106 8297 3118 8297
3119 8304 3125 8304 3128 8303 3128 8305
3131 8305
TIME...MOT...LOC 2106Z 302DEG 26KT 3117 8287
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
954 PM EDT Wed Jul 8 2020
FLZ033-037-038-133-138-090300-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Inland St. Johns FL-
954 PM EDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHEASTERN ST. JOHNS
AND NORTHEASTERN PUTNAM COUNTIES UNTIL 1100 PM EDT...
* At 954 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Orange Mills, or near East
Palatka, moving southeast at 20 mph.
* Wind gusts of 30 to 40 mph, excessive cloud-to-ground lightning,
and minor flooding due to heavy rainfall of 1 to 2 inches is
possible with this storm.
* Locations impacted include...
Palm Coast, Palatka, Flagler Beach, Bunnell, Hastings, East
Palatka, Andalusia, Marineland, Federal Point and Orange Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2946 8110 2946 8112 2944 8111 2942 8111
2941 8115 2936 8115 2927 8121 2964 8168
2983 8160 2964 8114 2952 8110
TIME...MOT...LOC 0154Z 310DEG 18KT 2966 8155
HESSThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Robinson Drive in Palm Coast had 5 inches of standing water on the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895402.